Hail, Archer
- When
- May 9, 10:53 AM CST
- Where
- Archer County, 5.93 mi SSW of Lakeside City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.755, -98.600
Relayed by local fire department.
Strong zonal mid/upper-level flow existed across the southern tier of the CONUS during the day on the 9th. This included a weak upper wave passage across portions of the Red River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Strong zonal mid/upper-level flow existed across the southern tier of the CONUS during the day on the 9th. This included a weak upper wave passage across portions of the Red River Valley. While a frontal boundary had pushed into portions of north Texas by daybreak, strong (elevated) instability and wind shear remained across southern and central portions of the forecast area. Scattered thunderstorms developed across western-north Texas by the late morning. The most significant storm was a 'left-moving' supercell thunderstorm, which tracked from near Wichita Falls, Texas, towards the southern portion of the Oklahoma City Metropolitan area, producing intermittent reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 9, 5:15 AM CST, 5 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 615 AM CDT Thu May 9 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 253 AM CDT Thu May 9 2024 The main issue during the short term will be storm chances (up to 40%) on Thursday afternoon across portions of western north Texas through southcentral and southeast Oklahoma during the afternoon through evening hours along with a marginal risk for these storms to become severe. Our synoptic pattern still has a closed upper low persisting over the Central & Northern Plains with a large amplitude trough negatively tilted across the western half of the country. The cold front that came through our area yesterday will be pushing through north Texas this morning then stalling around the Dallas/Ft Worth Metroplex. A combination of moist air overrunning the surface boundary/cold front along with the upper trough expelling a shortwave vort max along to just north of the Red River in southern Oklahoma may be sufficient to initiate organized severe convection in a strongly sheared and unstable environment between the Metroplex up through parts of our southern CWA. Drier surface air across western north Texas through southern Oklahoma should inhibit any surface-based convection keeping the higher severe risk southward toward the Metroplex. However model forecast soundings along the Red River showing potentials for elevated convection above a moist layer between 4000-6000 ft AGL with cooler steep mid-levels producing up to 1000 J/kg of un-capped CAPE when the shortwave is expected to move through. As a result, could see some elevated storms developing Thursday afternoon cross our southern CWA with a low-end severe risk with hail and up to 60 mph wind gusts as the two severe hazards. The severe risk will end shortly after sundown. && .LONG TERM... (Friday through Wednesday) Issued at 253 AM CDT Thu May 9 2024 During the long term, we'll stay dry with a "wet" trend starting Sunday through much of next week. Overall temperatures will be near seasonably average for mid-May. The aforementioned upper low is expected to briefly cut-off from its main northerly (polar) jet flow and spin over the U.S. Southwest on Friday then recaptured late Saturday and start digging toward the Southern Plains with its axis across our area Monday when it may push our next cold front through. After a surface high moves through on Saturday, southerly low-level flow with increasing surface moisture start making its return forming a dryline across western Texas up through the Texas/Oklahoma Panhandles by Sunday night and punching through on Monday after being overtaken by the cold front. Although storm POPs will return on Sunday as this next system moves through, can't rule out the potential for a risk of severe storms on Monday across parts of our area with a dryline/surface boundary coming through and both models (GFS & ECMWF) projecting up to moderate surface-based instability and perhaps sufficient deep-layer shear across our southern CWA. Of course Monday is still 4 days out in time and models do deviate in time after Monday with a faster GFS solution moving out by Tuesday compared to a slower ECMWF solution sticking around not exiting until early Wednesday. We'll stay in a "wet" pattern through the middle of next week although models still inconsistent with the mechanisms. The ECMWF digs another trough from the main northerly jet through our area while the GFS keeps us wet with shortwave disturbances from another cut-off system over the Southwestern U.S. && .AVIATION... (12Z TAFS) Issued at 615 AM CDT Thu May 9 2024 VFR category is expected to prevail through the period. A broken shield of low/mid clouds will continue to advance northward this morning, and brief period(s) of MVFR cigs cannot be ruled out at KSPS/KDUA through the day today. Otherwise, gusty northeasterly winds are expected at terminals south of Interstate 40. Low probability for thunderstorms remains evident at KSPS/KDUA by early this afternoon. MVFR/IFR conditions would be expected should a storm move over a terminal Safe travels! Ungar && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 78 54 76 53 / 10 0 0 0 Hobart OK 80 53 78 53 / 10 0 0 0 Wichita Falls TX 78 56 77 55 / 40 10 0 0 Gage OK 79 48 78 50 / 10 0 0 0 Ponca City OK 77 51 76 51 / 0 0 0 0 Durant OK 82 58 78 55 / 50 20 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...68 LONG TERM....68 AVIATION...34
Hazardous Weather Outlook National Weather Service Norman OK 314 AM CDT Thu May 9 2024 OKZ004>048-050>052-TXZ083>090-100815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 314 AM CDT Thu May 9 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... ...Thunderstorms... Thunderstorms will be possible this afternoon through the early evening hours across portions of western north Texas through southcentral and southeastern Oklahoma. A few of these storms could be strong to marginal severe with up to golf ball size hail and damaging wind gusts up to 80 mph as the two severe hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Thunderstorms will be possible every day from Sunday through Wednesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
1120 AM CDT Thu May 9 2024
TXZ086-089-090-091645-
Clay TX-Wichita TX-Archer TX-
1120 AM CDT Thu May 9 2024
...Strong thunderstorms will impact portions of west central Clay,
Archer and southeastern Wichita Counties through 1145 AM CDT...
At 1120 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Megargel to 8 miles west
of Olney. Movement was northeast at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Southeastern Wichita Falls, Archer City, Scotland, Dean, Windthorst,
Megargel, Jolly, Lake Arrowhead, Lake Kickapoo, and Lakeside City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3340 9877 3340 9895 3361 9895 3397 9834
3358 9835 3339 9875
TIME...MOT...LOC 1620Z 234DEG 34KT 3350 9890 3341 9890
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
11The Altus AFB radar (KFDR), 76 km away, was scanning. The volume nearest the first event began at 16:51 UTC.
10 hail. Local standard time, as filed.
Relayed by local fire department.
Multiple relayed confirmations by broadcast media and amateur radio.
Time is radar estimated.
MPing report.
MPing report.
MPing report.
Relayed image with ruler measurement. Radar estimated time.
MPing report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180256, 1180257, 1180261, 1180270, 1180263, 1180276, 1180277, 1180283, 1180285, 1180290.